Posts Tagged ‘Lancet

09
Sep
13

Risks of Mixing Drugs with Herbal, Dietary and Energy Supplements


??????????????In the past several decades, the number of people taking herbal, dietary and energy supplements has increased exponentially. Whereas, prior to the late 1980s, most patients were unlikely to be supplementing with anything other than multivitamins, now a doctor must expect the majority of the population to have read about their condition on the Internet and be using whatever complementary remedies they think might help, with or without expert guidance. Once seen as natural and harmless, it is now clear that herbal supplements, dietary supplements and energy supplements can interact with conventional medications just as conventional medications can interact with each other.

It is important to note that many complementary medicines are quite safe to take alongside most forms of pharmaceutical drugs, and a cup of nettle or chamomile tea together with your morning pill of whatever form is not going to have any deleterious effect. However, a little awareness goes a long way and it is good to know of the more serious risks of mixing conventional drugs with supplementary remedies.

The risks of taking medications together, whether conventional or complementary, are threefold:

1. The action of the drug, or supplement, may be increased

2. The action of the drug, or supplement, may be reduced

3. The rate and degree at which the drug or supplement is absorbed or eliminated may be altered.

Medications are prescribed at a certain dose in order to achieve a specific effect, so increasing or reducing the effectiveness of a medicine is potentially risky, especially in the case of life sustaining treatments. Many conventional medicines are based on chemicals that are also found in plants, so herbal medicines taken for a particular disease may have the same action as a pharmaceutical taken for the same reason and can result in an effective overdose.

One example of this is aspirin, which was originally derived from plants and herbal anti-inflammatories containing salicylic acid, the active ingredient of aspirin. Such herbs include willow bark, meadowsweet and wintergreen.  Salicylic acid is toxic in large quantities, so these herbs should clearly be avoided if taking aspirin.

Other examples of interactions that increase the effect of medications include taking kelp with drugs for hypothyroidism and herbal diuretics such as dandelion, globe artichoke and celery seed with diuretic drugs. Niacin (vitamin B3), calcium and/or magnesium taken in combination with hypotensive pills can lead to a greater than expected drop in blood pressure. Except under expert guidance, the blood thinner Warfarin should never be taken with a medication that decreases blood clotting, whether conventional or complementary, due to the risk of hemorrhage. Supplements such as cayenne, garlic, feverfew, willow bark, St John’s wort and the drug aspirin all fall into this category. Hawthorn berries increase the action of digoxin on the heart, with potentially fatal effects, and the adaptogen herb Siberian ginseng (Eleutherococcus) also increases digoxin levels in the blood.

Examples of drug and supplement combinations that can decrease the effectiveness of either are taking supplements that stimulate the immune system such as zinc, Astragalus and Echinacea with corticosteroids intended to suppress the immune system, as they are working in opposite directions. Also, remedies with a hyperglycemic (blood sugar raising) action such as celery seed, Bupleurum, rosemary and Gotu kola can counteract the hypoglycemic (blood sugar reducing) work of diabetic drugs. High doses of vitamins A, C and K can all decrease the anticoagulant activity of Warfarin.

If the absorption or elimination of a drug or supplement is altered due to taking something else at the same time, its effectiveness may be at risk. The drug may either be absorbed too quickly or excreted before it has a chance to work. Diuretic remedies are particularly problematic, because of increased elimination, and herbs with this effect include juniper, dandelion, celery seed and licorice. These are certainly to be avoided when taking lithium. Grapefruit juice, while not really a supplement, is also a concern when taken with several drugs, such as hypotensives and the immunosuppressant Cyclosporine, since it reduces the breakdown of the medicine in the body.

Although a comprehensive treatment of the risk of mixing conventional medicines and nutritional and herbal supplements is well outside the intention of this short article, it is hoped that this article serves to communicate the potential problems that may arise and some of the more well-known bad combinations. You should always consult your doctor before taking any combination of drugs and supplements. For further information, there are a number of websites that may prove valuable in flagging most of the riskiest drug-herb-supplement interactions. These include Herb-Drug interactions at i-care.net (http://www.i-care.net/herbdrug.htm), the herb and supplement database at Medline, which includes known drug interactions (http://www.nlm.nih.gov/medlineplus/druginfo/herb_All.html) and a paper on herb-drug interactions published in The Lancet (http://www.ncbi.nlm.nih.gov/pubmed/10675182).

Dr. P. Dubois, CCSP, DC.

 

21
Feb
13

Diet and the Hyperactive Child


Having a child with Attention Deficit Hyperactivity Disorder (ADHD) can be a challenging—and sometimes heartbreaking—experience, and it’s one that affects many families.  According to the Centers for Disease Control and Prevention, 4.7school-children-eating-lunch-200-300 million children in America have been diagnosed with the condition.  Approximately 9.5% of children between ages 4 and 17 have at some point in their lives been diagnosed with ADHD, which has increased 5.5% on average each year between 2003 and 2007.

Why the sudden upsurge in the prevalence of ADHD?  A few years ago, a number of studies found a strong association between ADHD and diet, and there was a strong push to try treating ADHD with diet modification.  This approach has met with very mixed results.  In the end, no conclusive evidence was found of a direct cause-and-effect link between specific dietary factors and ADHD.  As a result of the contradictory and inconclusive data, diet modification lost a lot of its support within the medical community as a possible treatment.  However, that started to change with the 2007 publication of a seminal British study now commonly referred to as the “Southampton Study”.

In the Southampton Study, a drink containing a mixture of artificial food coloring and the preservative sodium benzoate was found to aggravate hyperactivity in three-year-olds and did the same thing to a lesser extent in eight- to nine-year-olds.  A 2010 study published in The American Journal of Psychiatry found similar results, and suggested that children made more hyperactive by food additives were likely to have problems with the genes that regulate histamine release (in response to potential allergens).  In February 2011, another follow-up study was published in the prestigious journal The Lancet, which found that nearly two-thirds of the children who were following an elimination diet (in which food additives were eliminated in favor of fresh grains, meats, vegetables, and fruit) experienced significant reduction of their symptoms of hyperactivity and defiant behavior.

This research was strong enough to restart discussions about the possible role of food additives in causing or aggravating ADHD, and has led to the British government requesting that manufacturers remove most food dyes from their products.  The European Union now requires warning labels on products that contain any of six food dyes that “may have an adverse effect on activity and attention in children.”

There has been a recent resurgence in interest in “elimination diets” as a possible approach to treating ADHD.  Even though they may not work for all children with ADHD, they may work in a significant enough percentage of cases to warrant their use.  Basically, such a diet consists of eating more protein (meat, eggs, cheese, nuts, etc.), eating fewer simple carbohydrates (candies, corn syrup, breads made from white flour, etc.) and eating more complex carbohydrates (whole grains, fresh vegetables and fruits).  Proponents of such diets also recommend taking supplements of omega-3 fatty acids (fish oil) and a general vitamin supplement.

The real “elimination” part of the diet involves trying to remove from it ingredients or food additives suspected of causing or aggravating ADHD to see if not eating them results in fewer symptoms.  These additives include sodium benzoate and food dyes Yellow Nos. 5, 6 and 10, Red Nos. 3 and 40, and Blue Nos. 1 and 2.

Naturally, if your child has been diagnosed with ADHD, consult with a qualified physician before trying any type of elimination diet.  He or she may be able to perform tests to help determine which dietary changes might be the most beneficial.

Dr Dubois, DC, CCSP

Pierre DuboisDr. Dubois,a Swiss physician, and a Triangle Certified Sport Chiropractor has over 20 years of experience in the treatment and prevention of disorders of the musculoskeletal system. Amongst his patients, two world champions in martial arts (gold medalists in 2005 WMJA), one carrier of the Olympic flame in 2004, and numerous soccer players, swimmers and athletes of all levels who benefited from his chiropractic care.

 




Check out our Archives

Enter your email address to follow this blog and receive notifications of new posts by email.

Join 148 other followers


%d bloggers like this: